SIR: The following case illustrates challenges in identifying catatonia. Additionally, hyponatremia and trimethobenzamide are suggested as two potential precipitants of catatonia. Only one previous report was found linking catatonia and hyponatremia (without CPM),1 and one possibly to Trimethobenzamide in a neonate.2
BS, a 65-year-old Caucasian female, presented to the emergency room with fatigue, presyncope, nausea, anorexia, headache and blurred vision over the last week. She also endorsed new hallucinations of her voice being called and of "seeing colors." Her past history included hypothyroidism, migraines and nonpsychotic depression. Two days prior to admission she received trimethobenzamide 250 mg QID for nausea, but there were no other medication changes, drugs or alcohol used. Her outpatient medications included rofecoxib, premarin, midrin, pantoprazole, levothyroxine, fluoxetine (20 mg QDay) and hydrochlorthiazide. Evaluation revealed a serum sodium of 110 meq/liter and Cl of 72 mg/dl. Other labs and tests were normal. She scored 24 on her Folstein minimental exam. The diagnosis was made as hypovolemic hyponatremia, with a plan to hold her fluoxetine and hydrochlorthiazide, and slowly raise her sodium. Her daily sodium levels over the next 6 days were; 114—119-122—122-126—124.
On day 6, BS became "odd;" "not answering questions," and was "talking to herself." Consultation psychiatry found the patient perseverative, with nonstop illogical speech, a twitching right upper extremity with an otherwise nonfocal neurological exam. A tentative diagnosis of delirium was provided with a plan to recheck her in a few hours after repeat brain imaging. A stat MRI was negative for central pontine mylenosis (CPM) but identified diffuse, mild volume loss, and mild white matter ischemic changes.
Later that afternoon, she developed low-volume inaudible speech, movement caricutures, mitgehen, automatic obedience, mild tachycardia (110) and yet no catalepsy. We shifted our differential diagnosis to catatonia versus status complex partial seizure. The family chose to accept a trial of intravenous (IV) lorazepam 1.0 mg. This resulted in a partial remission, as BS was able to interact with family within 20 minutes. Another 0.5 mg IV lorazepam led to a full remission of motor symptoms. The EEG taken a few hours earlier was read as normal, with no seizure activity or slowing.
BS was alert the following morning with mild residual confusion and minimal mitgehen. She had a full remission of symptoms over the next 3 days with a 0.5 mg lorazepam t.i.d. — b.i.d. — d/c taper, and discharged home on day 10.
Distinguishing delirium from catatonia can be difficult when there is a paucity of motor signs in the stuporous patient. An absence of clarifying signs such as catalepsy, rigidity, stereotypy, movement caricatures, stimulus-bound behavior and echophenomena can allow for a misdiagnosis. Consequently, patients may receive alternative diagnoses such as altered mental status, limbic encephalopathy, or delirium. In this case report, serial reexamination allowed the catatonia to declare itself more clearly over time. Fink and Taylor’s3,4 long-standing leadership to educate and establish catatonia as an independent syndrome, as well as develop diagnostic approaches were most helpful.